Utah, 2016

Winter Storm and Winter Weather in Utah, March 28 to 30, 2016

March 28 to 30, 2016 · NWS GJT · 3 events in 3 counties and zones

A moist and nearly stationary upper low over the region resulted in significant to heavy snow and strong winds at higher elevations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and nearly stationary upper low over the region resulted in significant to heavy snow and strong winds at higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 28, 5:01 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 28, 5:01 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 PM MDT MON MAR 28 2016

UPDATED AVIATION SECTION

.UPDATE...
ISSUED AT 525 PM MDT MON MAR 28 2016

RELATIVE HUMIDITY HAS NOT REACHED THE CRITICAL THRESHOLD IN THE
DURANGO FIRE WEATHER FORECAST AREA AND WILL ONLY INCREASE
THROUGHOUT THE REMAINDER OF THE EVENING. THEREFORE...HAVE
CANCELLED THE RED FLAG WARNING FOR FIRE WEATHER ZONE 207. WINDS
WILL CONTINUE TO GUST 30 TO 40 MPH AHEAD OF A COLD FRONT WHICH
WILL REACH THE REGION ON TUESDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 355 PM MDT MON MAR 28 2016

WATER VAPOR IMAGERY SHOWS THE WESTERN CYCLONE HAS SPLIT WITH ONE
CIRCULATION OVER THE IDAHO PANHANDLE AND THE PARENT LOW OVER THE
ELBOW OF CALIFORNIA. 12Z H5 HAND ANALYSIS HAD THE LOW OVER OREGON
WITH HEIGHT FALLS OF 100M OR MORE TO THE SOUTH AND MODELS PICKED
UP THIS SHIFT WELL. MODERATE PACIFIC TAP OF MOISTURE FEEDING INTO
THE LOW HAS RAISED PWAT TO 150/175 PERCENT OF NORMAL IN THE
WESTERN GREAT BASIN WHERE THIS STORM WILL FOCUS THE HEAVIEST
PRECIPITATION OVERNIGHT. LOOKING SOUTHEAST PWAT OF 0.75 TO OVER AN
INCH ARE POOLING OVER THE LOWER RIO GRANDE VALLEY AND WILL FEED
THIS STORM IN A LATER STAGE. SHOWERS DEVELOPING OVER SOUTHERN
HILLS ALREADY AS INSTABILITY TAPS INTO THE PACIFIC MOISTURE FEED.
SHOWERS WILL INCREASE TO THE NORTH IN THIS WAA PATTERN OVERNIGHT
BUT REMAIN ISOLATED TO SCATTERED OVER OUR EASTERN MOUNTAINS AND
PLANNING ON LOW THREATS OVERNIGHT. ASCENT FOR LARGE SCALE LIFT
WILL INCREASE SIGNIFICANTLY OVER EASTERN UTAH LATE THIS EVENING
THEN TRACK INTO OUR NORTHWEST CWA IN THE PRE-DAWN HOURS AS THIS
STORM SPLITS ONCE AGAIN BY THE JET MAX ROUNDING THE BASE OF THE
LOW AND BEGINS TO REFORM ON THE UPSTREAM SIDE OVER THE COLORADO
MOUNTAINS. ADDED ASCENT FROM THIS JET AND A COLD FRONT SNEAKING
UNDERNEATH INTO EASTERN UTAH WILL FOCUS PRECIPITATION OVER
NORTHEAST UTAH NEAR SUNRISE. 295K SURFACE SHOW A WELL DEVELOPED
DRY CONVEYOR BELT/SLOT NOSING NORTH ACROSS EASTERN UTAH AND
FOCUSING DECENT INSTABILITY OVER OUR NORTHWEST ZONES. THIS WILL
INCREASE PCPN RATES AND ALSO LEAD TO ISOLATED THUNDER THREAT.
AS THE JET PULLS FARTHER EAST TUESDAY IT WILL INDUCE STRONG
CYCLOGENESIS IN THE NORTHERN FRONT RANGE AND THIS SHOULD HELP
PULL THE FRONT EASTWARD TOMORROW AFTERNOON...EVEN THOUGH STRONG
SOUTHERLY FLOW STAYS IN PLACE ALOFT. STEEP LAPSE RATES WILL BRING
A STRONG CONVECTIVE TONE TO THE PRECIPITATION AND BANKING ON THIS
FOR HEAVIER SNOW RATES AND AMOUNTS FOR OUR EASTERN MOUNTAINS. THIS
IS ONE CHALLENGE TO THE SPRING STORMS WITH SOME AREAS DOING WELL
AND OTHERS GETTING BLANKED. MORE CONCERNED ABOUT SNOW RATES
CHANGING DRIVING CONDITIONS QUICKLY IN THE HIGH COUNTRY THEN AS
THE SUN SETS ROADS QUICKLY BECOMING ICY AND SNOW PACKED EVEN AS
SNOW RATES DIMINISH. THEREFOR DECIDED TO HOIST AN ADVISORY FOR THE
FROPA AND INSTABILITY SHOWERS THE NEXT FEW AFTERNOONS. THE FLOW
WILL BECOME MORE WESTERLY TOMORROW NIGHT WHICH SHOULD FAVOR SNOW
ACCUMULATING ON MANY OF THE HIGH IMPACT PASSES AND MOUNTAIN
ROADWAYS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 355 PM MDT MON MAR 28 2016

THE FOCUS FOR HEAVY SNOW SHIFTS TO THE NORTH OF OUR CWA WHERE
THIS CYCLONE WILL PRODUCE A PRONOUNCED TROWAL/MID LEVEL FRONTAL
BAND OVER SOUTHEAST WYOMING. THIS TROWAL IS FORECAST MAINLY TO
STAY JUST NORTHEAST OF OUR NORTHERN MOUNTAINS AS THE PLAINS LOW
BEGINS TO SHIFT EASTWARD WEDNESDAY AFTERNOON. IF THIS SHIFT
CHANGES...FORECAST SNOW AMOUNTS IN OUR NORTHEAST COULD CHANGE. AS
IT IS A SECONDARY COLD FRONT LOOKS TO BE PULLED SOUTH ACROSS
NORTHERN COLORADO WEDNESDAY AND FOCUS ADDITIONAL SNOWFALL ON
NORTH FACING SLOPES FAVORING THE NORTHERN MOUNTAINS WHERE
DENDRITIC TEMPERATURES WILL BE COOLING SIGNIFICANTLY. CAA AND
STRONGER INSTABILITY WILL COMBINE FOR CONTINUED SNOW ACCUMULATION
IN THE SOUTHERN MOUNTAINS AS WELL. TEMPERATURES WILL BE COOLING
SOME 10 TO 15 DEGREES TOMORROW WITH THE FRONTAL PASSAGE AND COOLER
AGAIN WEDNESDAY ON THE BACK SIDE OF THIS STORM. STABILIZATION AND
DRYING WEDNESDAY NIGHT SHOULD ALLOW SNOW SHOWERS TO GRADUALLY
DIMINISH AFTER SUNSET. THERE IS ANOTHER SYSTEM DRIVING SOUTHWARD
OUT OF THE HIGHER LATITUDES THURSDAY AFTERNOON. AGAIN LIGHT SNOW
SHOWERS EXPECTED WITH THIS SYSTEM BUT MOISTURE WILL NOT NEARLY BE
AS ROBUST. RIDGING BUILDS INTO THE WEST FRIDAY AND IS PUSHED INTO
THE ROCKIES OVER THE WEEKEND BY THE NEXT ARRIVING SYSTEM THERE FOR
A GENERAL WARMING AND DRYING TREND SHOULD TAKE PLACE FOR THE LAST
PART OF THE FORECAST THOUGH LIGHT SHOWERS MAY BE POPPING UP LATE
MONDAY AND THE FLOW BECOMES MORE WESTERLY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 556 PM MDT MON MAR 28 2016

CONTINUED WINDS GUSTS TO 40 MPH AT TIMES IN THE VALLEYS AND TO 50
MPH IN THE MOUNTAINS WILL RESULT IN WIDESPREAD MECHANICAL
TURBULENCE THROUGH THE OVERNIGHT HOURS AND INTO TUESDAY. SOME
LOCATIONS WILL DECOUPLE TONIGHT...BUT MOST PLACES WILL NOT SEE A
LARGE CHANGE IN WIND GUSTS DURING THE NIGHTTIME HOURS.

SCATTERED HIGH BASED SHOWERS ARE CONTINUING TO DEVELOP AT ALL
HIGHER ELEVATIONS THROUGH THE NIGHT. THIS WILL RESULT IN AREAS OF
MOUNTAIN OBSCURATION. THERE IS A LOW CHANCE FOR SHOWERS TO
DIRECTLY IMPACT TAF SITES THROUGH TUE 12Z. AFTER A STRONG COLD
FRONT MOVES THROUGH THE AREA TUE MORNING AND AFTERNOON...SHOWERS
WILL INCREASE TO NUMEROUS WITH ISOLATED THUNDERSTORMS POSSIBLE
ESPECIALLY AT KTEX...KEGE...AND KASE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 9 AM TUESDAY TO MIDNIGHT MDT
     WEDNESDAY NIGHT FOR COZ018-019.

     WINTER WEATHER ADVISORY FROM NOON TUESDAY TO MIDNIGHT MDT
     WEDNESDAY NIGHT FOR COZ004-009-010-012-013.

UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR UTZ023.

&&

UPDATE...JAM
SHORT TERM...15
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Mar 28, 5:32 PM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
632 PM MDT MON MAR 28 2016

COZ001>014-017>023-UTZ022>025-027>029-300045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
632 PM MDT MON MAR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

EXPECT STRONG SOUTHWEST WINDS THROUGH THE EVENING AHEAD OF AN
APPROACHING PACIFIC STORM.

SNOW AND BLOWING SNOW WILL SPREAD INTO WESTERN COLORADO AND
INCREASE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL BE HEAVIEST TUESDAY AND WILL CONTINUE OFF AND ON
THROUGH FRIDAY WITH DRY WEATHER EXPECTED TO RETURN SATURDAY.
SIGNIFICANT SNOWFALL IS POSSIBLE IN MOST MOUNTAIN AREAS THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 28, 3:55 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
455 PM MDT MON MAR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 2 SW SWAMP ANGEL        37.88N 107.74W
03/28/2016  M62 MPH          SAN JUAN           CO   MESONET

            WIND GUST MEASURED AT THE EAGLE SENSOR NEAR RED
            MOUNTAIN PASS.

&&

EVENT NUMBER GJT1600502

DC
Local storm report, Mar 28, 7:18 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
818 PM MDT MON MAR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     NON-TSTM WND GST 3 NNE GRAND JUNCTION    39.13N 108.54W
03/28/2016  M47 MPH          MESA               CO   ASOS

&&

EVENT NUMBER GJT1600503

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 28, 9:00 PM MST to March 30, 8:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 12 inches were measured across the area. Locally heavier amounts included 16 inches at the Trout Creek SNOTEL site and 23 inches at the Kings Cabin SNOTEL site. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.

Winter Storm, Tavaputs Plateau

When
March 29, 3:00 AM MST to 7:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 18 inches were measured across the area. Some roads became impassable. Wind gusts of 30 to 50 mph produced areas of blowing and drifting snow, along with localized blizzard conditions.

Winter Weather, La Sal & Abajo Mountains

When
March 29, 5:00 AM MST to March 30, 5:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area. Wind gusts of 30 to 45 mph produced areas of blowing and drifting snow. Even stronger winds were measured at ridge tops, with a gust to 67 mph at the top of the La Sal Mountains.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626543, 626548, 626547.